Prescription Confusion with Lamictal and Lamisil Leads to Serious Problems for Patients
Glaxo Wellcome Inc., manufacturer of the antiepileptic drug Lamictal (la-mik'tal), says the company has received reports of dispensing errors involving the two drug products.
Apparently Lamictal, also known by its generic name lamotrigine, has been dispensed instead of Lamisil (la"me'sel), or terbinafine hydrochloride, an antifungal agent manufactured by Novartis Pharmaceuticals. Lamisil has likewise been dispensed instead of Lamictal.
Errors in dispensing lamotrigine and terbinafine can have serious consequences for patients. Patients with epilepsy who take lamotrigine to help control seizures could experience more frequent seizures if the drug is discontinued abruptly, according to AHFS Drug Information 2000. Patients with terbinafine prescriptions who instead receive lamotrigine tablets run the risk of adverse effects, including rash.
Lamictal tablets have six sides (in addition to the front and back) and bear the brand-name imprint on the front and the drug amount on the back. The tablets are available in four color-coded strengths: 25 mg, white; 100 mg, peach; 150 mg, cream; and 200 mg, blue.
Lamictal chewable, dispersible tablets are white and available in two strengths: 5 mg, with "GX CL2" engraved on one side; and 25 mg, with "GX CL5."
Lamisil tablets are currently available in one form only: 250-mg white circular tablets with beveled edges, the brand name on one side, and the strength on the other side.
In addition to the drug products' physical differences, the directions for starting therapy differ. Lamotrigine therapy typically involves a starting dosage that gradually increases over the next several weeks, whereas terbinafine therapy stays at one dosage.
Pharmacists have been advised by Glaxo Wellcome to assess their prescription-filling routines and the arrangement of the two drug products on pharmacy shelves. Patient counseling might reveal that the pharmacy has prepared the wrong drug for dispensing.
As with all prescription dispensing errors, pharmacists and pharmacy technicians should report mix-ups between lamotrigine and terbinafine to the United States Pharmacopeia's Medication Errors Reporting program or FDA's MedWatch program.